Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 24, NWS Blacksburg, VA

May 29, 2014Alleghany County, City of Covington, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 29, 2014, 5:05 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2014, 5:05 PM EDT (21:05 UTC)
Expired
May 29, 2014, 5:45 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alleghany County, VA, City of Covington, VA

The radar

The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 5:15 PM EDTTSTM WND DMGNatural Well, VA4-INCH DIAMETER BRANCHES BROUGHT DOWN IN NATURAL WELL AREA. TIME ESTIMATED FROM RADAR.
May 29, 5:15 PM EDTTSTM WND DMGNatural Well, VASEVERAL TREES BLOWN DOWN ALONG FALLS ROAD. TIME ESTIMATED FROM RADAR.
May 29, 5:15 PM EDTHAIL 0.75Natural Well, VAHAIL UP TO PENNY-SIZE IN 700 BLOCK OF E. MORRIS HILL ROAD. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

423 
WUUS51 KRNK 292105
SVRRNK
VAC005-580-292145-
/O.NEW.KRNK.SV.W.0024.140529T2105Z-140529T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 PM EDT THU MAY 29 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  THE CITY OF COVINGTON IN WEST CENTRAL VIRGINIA...

* UNTIL 545 PM EDT

* AT 504 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NATURAL
  WELL...MOVING SOUTH AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  COVINGTON...
  JORDAN MINES...
  NATURAL WELL...
  LOW MOOR...
  AND CALLAGHAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3795 7993 3791 7990 3789 7987 3776 7985
      3773 7990 3772 7991 3761 8016 3762 8018
      3790 8012 3795 8005 3794 8003 3796 8001
TIME...MOT...LOC 2104Z 358DEG 23KT 3787 8001 

HAIL...1.00IN
WIND...60MPH

$$

PC
2 follow-up statements
057 
WWUS51 KRNK 292116
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT THU MAY 29 2014

VAC005-580-292145-
/O.CON.KRNK.SV.W.0024.000000T0000Z-140529T2145Z/
ALLEGHANY VA-CITY OF COVINGTON VA-
516 PM EDT THU MAY 29 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CENTRAL ALLEGHANY AND THE CITY OF COVINGTON...

AT 515 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NATURAL 
WELL...MOVING SOUTH AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
COVINGTON...
JORDAN MINES...
NATURAL WELL...
LOW MOOR...
AND CALLAGHAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3795 7993 3791 7990 3789 7987 3776 7985
      3773 7990 3772 7991 3761 8016 3762 8018
      3790 8012 3795 8005 3794 8003 3796 8001
TIME...MOT...LOC 2115Z 358DEG 23KT 3780 8001 

HAIL...1.00IN
WIND...60MPH

$$

PC
838 
WWUS51 KRNK 292143
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 PM EDT THU MAY 29 2014

VAC005-580-292152-
/O.EXP.KRNK.SV.W.0024.000000T0000Z-140529T2145Z/
ALLEGHANY VA-CITY OF COVINGTON VA-
543 PM EDT THU MAY 29 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL ALLEGHANY  AND THE CITY OF COVINGTON WILL EXPIRE AT 545 PM
EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
AND FREQUENT LIGHTNING IS STILL POSSIBLE WITH THIS THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3795 7993 3791 7990 3789 7987 3776 7985
      3773 7990 3772 7991 3761 8016 3762 8018
      3790 8012 3795 8005 3794 8003 3796 8001
TIME...MOT...LOC 2140Z 358DEG 23KT 3780 8001 

$$

PC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:08 PM EDT, 57 minutes earlier.

Area forecast discussion, May 29, 4:08 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT THU MAY 29 2014

.SYNOPSIS...
BACKDOOR COLD FRONT WILL MOVE SOUTH THIS AFTERNOON AND
STALL IN THE CAROLINAS TONIGHT. HIGH PRESSURE WILL BUILD IN OVER THE
EASTERN UNITED STATES BY THE WEEKEND WITH SLIGHTLY COOLER AND DRIER
AIR FOR SATURDAY AND SUNDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 407 PM EDT THURSDAY...

500 MB TROF AMPLIFIES ALONG THE EAST COAST TONIGHT INTO FRIDAY.
SHORTWAVE AND ASSOCIATED JET STREAK DROPS SOUTHEAST FROM THE OHIO
VALLEY INTO NORTH CAROLINA BY MIDNIGHT. HIGH PRESSURE OVER NEW
ENGLAND RIDGING DOWN INTO THE MID ATLANTIC REGION. BACKDOOR COLD
FRONT...HIGHLIGHTED NICELY BY MSAS ANALYSIS OF LIFTED INDEX AND
PRESSURE CHANGES...PUSHING SOUTHWARD INTO THE FORECAST AREA
THIS AFTERNOON.

THE COMBINATION OF LOW LEVEL CONVERGENCE ALONG THE SURFACE FRONT AND
THE LIFT FROM THE PASSING SHORTWAVE WILL RESULT IN SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THE
BEST CHANCE FOR CONVECTION WILL OCCUR ALONG AND SOUTH OF THE
BACKDOOR COLD FRONT WITH BEST DESTABILIZATION. MEANWHILE...AN AREA
OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN OHIO AND WEST VIRGINIA
WILL TRAVEL SOUTHEAST INTO OUR REGION TONIGHT. THIS AREA OF
CONVECTION WILL PROBABLY STRATIFY AS IT ENTER THE MOUNTAINS. RICH
BOUNDARY LAYER MOISTURE COMBINED WITH HEALTHLY LOW AND MID-LEVEL
LAPSE RATES AND STRONG INSOLATION SOUTH TO SOUTHWEST OF THE BACKDOOR
COLD FRONT RESULTING IN MODERATE DESTABILIZATION WITH MLCAPE VALUES
AROUND 1000 J/KG THIS AFTERNOON...SUGGESTING THAT A FEW ROBUST
UPDRAFTS MAY BE POSSIBLE. A STRONGER THUNDERSTORM THIS AFTERNOON
INTO TONIGHT COULD CONTAIN GUSTY WINDS...HAIL AND HEAVY DOWNPOURS.
SWODY1 HAD A SEE TEXT FOR STRONGER STORMS ACROSS SOUTHERN NORTH
CAROLINA AND SOUTH CAROLINA. THE MAIN CONCERN IS FOR LOCALLY DMGG
WIND...ALTHOUGH THE RISK SEEMS DIMINISHED...BECAUSE OF LOWER
DCAPE...RELATIVE TO YESTERDAY.

IN THE WAKE OF THE SHORTWAVE AND BEHIND THE COLD FRONT...EXPECT
CLOUDS AND AREAS OF LIGHT RAIN...DRIZZLE AND FOG. THE FRONTAL
BOUNDARY MAY PROVIDE THE FOCUS FOR CONVECTION TO CONTINUE INTO THE
OVERNIGHT. WITH SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN AND
TRAINING OF STORMS...THERE IS THE POTENTIAL FOR FLOODING PROBLEMS
ESPECIALLY ENHANCED BY THE EASTERLY WINDS ALONG THE EASTERN SLOPES
OF THE BLUE RIDGE MOUNTAINS. PLAYED LOW TEMPERATURES CLOSE TO THE
ADJMETBC WITH READINGS FROM THE MID 50S IN THE NORTHWEST MOUNTAINS
TO THE LOWER 60S IN THE PIEDMONT.

THE CLASHING OF AIRMASSES AND SURFACE CONVERGENCE KEEPS SHOWERS AND
THUNDERSTORMS IN THE FORECAST ACROSS SOUTHERN PORTIONS OF FORECAST
AREA MAINLY IN NORTHWEST NORTH CAROLINA AND EXTREME SOUTHWEST
VIRGINIA ON FRIDAY. SWODY2 PLACED GENERAL THUNDER BASICALLY WEST OF
I77. CLOUD COVER WILL HINDER ANY SEVERE THREAT IN SOUTHERN
APPALACHIANS. HIGHS TEMPERATURES FRIDAY WILL BE BELOW
NORMAL...EXCEPT EXTREME SW VA AND SE WEST VA. HIGHS ON FRIDAY WILL
RANGE FROM THE LOWER 70S TO AROUND 80 DEGREES.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 330 PM EDT THURSDAY...

REX BLOCK MID CONUS WILL PREVENT NORMAL WEST TO EAST PROGRESSION OF
WEATHER SYSTEMS THROUGH THE WEEKEND. CUTOFF LOW VCNTY OF THE MID MS
VALLEY IS FORECAST TO GRADUALLY WEAKEN...TAKING SEVERAL DAYS TO
BREAK DOWN BEFORE THE WESTERLIES KICK BACK IN NEXT WEEK. MEANWHILE A
DEEPENING UPPER TROUGH OVER NEW ENGLAND WILL DO MORE TO INFLUENCE
OUR WEATHER BY SUBJECTING THE FORECAST AREA TO A SEVERAL DAY PERIOD
OF EASTERLY FLOW WHICH TYPICALLY MEANS COOLER THAN NORMAL
TEMPERATURES AND POTENTIAL FOR LOW LEVEL CLOUDINESS TO GET STUCK
AGAINST THE BLUE RIDGE.  MODEL SOUNDINGS HINT AT JUST THAT...WITH A
SHALLOW LAYER OF LOW LEVEL MOISTURE BANKED UP AGAINST THE EAST SIDE
OF THE BLUE RIDGE FRIDAY NIGHT THROUGH SUNDAY MORNING...IN ADDITION
TO THE POTENTIAL FOR DRIZZLE/FOG VCNTY OF THE BLUE RIDGE.  WITH THIS
SORT OF PATTERN WILL FAVOR THE COOLER SIDE OF GUIDANCE...ESP EAST OF
THE APPALACHIAN DIVIDE.

BEGINNING SUNDAY...AND MORE SO FOR MONDAY...THE NEW ENGLAND TROUGH
WILL MOVE WELL OFF SHORE WITH BUILDING HEIGHTS.  THIS WILL TURN THE
WIND DIAL MORE TO A SOUTHERLY DIRECTION...AND BEGIN THE WARM UP
PROCESS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 245 PM EDT THURSDAY...

THE UPPER FLOW PATTERN NEXT WEEK FEATURES A PERSISTENT UPPER RIDGE
CENTERED OVER NORTHERN MEXICO...EXTENDING EAST ACROSS THE SOUTHERN
CONUS...INCLUDING THE SOUTHEAST STATES.  NORTH OF THIS RIDGE...A
MORE ZONAL TYPE PATTERN WILL EXISTS ACROSS THE CENTRAL AND NORTHERN
CONUS...ALTHOUGH VERY NOISY...WITH EMBEDDED SHORT WAVE ENERGY
RIPPLING EAST WITHIN THE FASTER WESTERLY WINDS ALOFT.

WITH THE EXTENSION OF THE UPPER RIDGE COVERING THE SOUTHEAST STATES
WINDS SURFACE AND ALOFT WILL BE OUT OF THE WEST OR SOUTHWEST. THIS
WILL FAVOR A MORE SUMMER LIKE PATTERN WITH TEMPERATURES CLIMBING
ABOVE NORMAL...MODEL GUIDANCE SUGGESTING READINGS ABOUT 10 DEGREES
ABOVE THE NORM FOR DAYTIME HIGHS AND AT LEAST 5 DEGREES ABOVE THE
NORM FOR OVERNIGHT LOWS.

THE PATTERN ALSO SUGGESTS THE FORECAST AREA WILL BE SUBJECT TO A
DAILY THREAT OF SHOWERS AND THUNDERSTORMS...NOTHING ORGANIZED PER SE
OR LASTING FOR ANY SIGNIFICANT LENGTH OF TIME...BUT MAINLY SCATTERED
IN NATURE. IF THERE IS ANYTHING CLOSE TO BEING ORGANIZED IF WILL
MOST LIKELY COME FROM SOMETHING GENERATED OVER THE OHIO VALLEY
ASSOCIATED WITH ONE OF THE SHORTWAVE DISTURBANCES ALOFT...THIS
ACTIVITY POTENTIALLY MOVING DOWNSTREAM INTO OUR FORECAST AREA IN THE
FORM OF THUNDERSTORM CLUSTERS OR A SQUALL LINE. OUTSIDE OF THIS
UPSTREAM THREAT...LOCAL THUNDERSTORM DEVELOPMENT WILL BE THE TYPICAL
DIURNALLY DRIVEN DEEP CONVECTION...WITH BEST CHANCES IN THE
MOUNTAINS ESPECIALLY ALONG THE BLUE RIDGE WHERE WIND CONVERGENCE
WILL BE THE GREATEST. IF THE WINDS ALOFT BECOME PURE WESTERLY...A
LEE TROUGH WILL FORM OVER THE PIEDMONT WHICH COULD AID IN SCATTERED
LATE AFTERNOON STORM DEVELOPMENT THERE TOO.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 135 PM EDT THURSDAY...

MULTIPLE CHANGES IN WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON
INTO TONIGHT. CEILINGS HAVE LOWERED TO IFR/LIFR BEHIND THE
FRONT...INCLUDING AT KLYH AND KDAN. EXPECT ONLY LIMITED
IMPROVEMENT THIS AFTERNOON INTO TONIGHT...MAYBE TO MVFR.

A SHORT WAVE TRACKING OUT OF THE OHIO VALLEY WILL CROSS THE
REGION AND INTERACT WITH THE FRONT...LEADING TO NUMEROUS SHOWERS
AND SCATTERED THUNDERSTORMS. ONCE THIS FEATURE PASSES TO THE
SOUTHEAST...MUCH OF THE PRECIPITATION WILL BE LIMITED TO THE
EASTERN SLOPES OF THE BLUE RIDGE...WITH LIGHT RAIN OR DRIZZLE.

THERE MAY BE A BRIEF PERIOD OF VFR CEILINGS AND VISIBILITIES
AFTER THE BULK SHOWERS AND THUNDERSTORMS ENDS AND BEFORE SUNSET
BUT CONFIDENCE IS LOW ON THE TIMING ANY AMOUNT OF IMPROVEMENT.

AFTER 00Z CEILINGS WILL LOWER TO IFR. FOG WILL ALSO DEVELOP
OVERNIGHT... WITH THE LOWER VISIBILITIES EAST OF THE BLUE RIDGE.

SURFACE RIDGE OF HIGH PRESSURE GRADUALLY BUILDING IN BEHIND THE
FRONT FROM THE NORTHEAST WILL ALLOW FOR A SLOW RETURN TO VFR
CONDITIONS IN MOST AREAS BY FRIDAY NIGHT.

MEDIUM CONFIDENCE IN CEILINGS AND VISIBILITIES DURING THE TAF
PERIOD. HIGH TO MEDIUM CONFIDENCE IN WINDS DURING THE PERIOD.

VFR CONDITIONS WILL PREVAIL...BUT SOME LOCALIZED MVFR
RESTRICTIONS MAY STILL PERSIST INTO THE WEEKEND ACROSS THE
SOUTHWEST MOUNTAINS...MAINLY SOUTH OF KBLF. BY SUNDAY NIGHT AND
MONDAY THE ENTIRE REGION WILL TRANSITION BACK TO VFR CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/KK
NEAR TERM...KK
SHORT TERM...PM
LONG TERM...PM
AVIATION...AMS/KK
Hazardous weather outlook, May 29, 5:27 AM EDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 AM EDT THU MAY 29 2014

NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-058-WVZ042>045-
301000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
HALIFAX-MERCER-SUMMERS-MONROE-GREENBRIER-
527 AM EDT THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EVENING. SOME OF THE STRONGER STORMS MAY
PRODUCE STRONG GUSTY WINDS...HAIL...AND HEAVY RAIN.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ019-020-023-024-034-035-045>047-059-301000-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-
APPOMATTOX-BUCKINGHAM-CHARLOTTE-
527 AM EDT THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 29, 3:06 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT THU MAY 29 2014

VAZ016-017-032-291945-
FLOYD VA-PATRICK VA-CARROLL VA-
306 PM EDT THU MAY 29 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  EASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 345 PM EDT

* AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A CLUSTER OF STRONG THUNDERSTORMS IN CENTRAL CARROLL AND
  WESTERN FLOYD COUNTIES...MOVING TO THE EAST AT 20 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  HILLSVILLE...
  STUART...
  FLOYD...
  WILLIS...
  AND WOOLWINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR LOCAL RADIO AND TELEVISION FOR ADDITIONAL INFORMATION...AND
POSSIBLE WARNINGS...FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3665 8081 3686 8080 3689 8071 3694 8019
      3690 8020 3687 8023 3685 8016 3659 8005
TIME...MOT...LOC 1901Z 278DEG 19KT 3679 8040

PC
Special weather statement, May 29, 3:25 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT THU MAY 29 2014

VAZ012-013-016-292015-
CARROLL VA-PULASKI VA-WYTHE VA-
325 PM EDT THU MAY 29 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...
  WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 415 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A CLUSTER OF STRONG THUNDERSTORMS ACROSS WYTHE
  COUNTY...MOVING TO THE EAST AT 20 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  WYTHEVILLE...
  RURAL RETREAT...
  SPEEDWELL...
  MAX MEADOWS...
  AND GUNTON PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3704 8123 3704 8119 3702 8118 3704 8114
      3702 8111 3703 8108 3701 8068 3686 8080
      3673 8082 3676 8101 3680 8104 3677 8109
      3680 8127 3696 8137
TIME...MOT...LOC 1923Z 279DEG 28KT 3687 8088

PC
Special weather statement, May 29, 3:54 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT THU MAY 29 2014

VAZ013-014-016-017-292100-
FLOYD VA-CARROLL VA-MONTGOMERY VA-PULASKI VA-
354 PM EDT THU MAY 29 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  NORTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 500 PM EDT

* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ALUM RIDGE...MOVING TO THE NORTHEAST AT
  15 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  PILOT...
  INDIAN VALLEY...
  FLOYD...
  WILLIS...
  AND CHILDRESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3671 8050 3686 8076 3712 8055 3703 8021
TIME...MOT...LOC 1948Z 211DEG 16KT 3698 8045

PC
Special weather statement, May 29, 4:04 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT THU MAY 29 2014

VAZ013-014-292045-
MONTGOMERY VA-PULASKI VA-
404 PM EDT THU MAY 29 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  EASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 445 PM EDT

* AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM WEST OF GRAYSONTOWN...MOVING TO THE
  NORTHEAST AT 10 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  RADFORD...
  DUBLIN...
  CHILDRESS...
  GRAYSONTOWN...
  AND PARROTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3721 8070 3724 8063 3712 8041 3701 8051
      3701 8052 3700 8052 3698 8055 3697 8055
      3694 8060 3694 8063 3701 8078
TIME...MOT...LOC 2001Z 226DEG 12KT 3703 8065

PC
Special weather statement, May 29, 4:50 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT THU MAY 29 2014

VAZ019-020-292130-
BATH VA-ALLEGHANY VA-
450 PM EDT THU MAY 29 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  BATH COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 530 PM EDT

* AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING AN AREA OF STRONG THUNDERSTORMS NEAR MOUNTAIN
  GROVE...MOVING TO THE SOUTHEAST AT 20 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  WARM SPRINGS...
  HOT SPRINGS...
  MILLBORO...
  INGALLS FIELD...
  AND CALLISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3809 7948 3805 7952 3803 7952 3799 7955
      3791 7963 3788 7965 3787 7963 3776 7968
      3800 8001 3808 7996 3811 7993 3811 7994
      3819 7989
TIME...MOT...LOC 2040Z 310DEG 24KT 3795 7970

PC
Special weather statement, May 29, 4:56 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT THU MAY 29 2014

VAZ011-018-WVZ044-292145-
GILES VA-CRAIG VA-MONROE WV-
456 PM EDT THU MAY 29 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  GILES COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR KIMBALLTON...MOVING TO THE SOUTHEAST AT
  15 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  PEARISBURG...
  NARROWS...
  MOUNTAIN LAKE...
  PETERSTOWN...
  AND HUFFMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3736 8034 3721 8069 3739 8088 3740 8087
      3756 8074
TIME...MOT...LOC 2049Z 312DEG 14KT 3738 8073

PC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:07 PM EDTSpecial Weather StatementRNKCharlotte23 min
May 28, 8:30 PM EDTSpecial Weather StatementRNKCharlotte30 min
May 28, 8:44 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax46 min
May 29, 1:07 PM EDTSpecial Weather StatementRNKGrayson53 min
May 29, 1:50 PM EDTSpecial Weather StatementRNKCarroll, Grayson, City of Galax55 min
May 29, 3:06 PM EDTSpecial Weather StatementRNKCarroll, Patrick39 min
May 29, 3:25 PM EDTSpecial Weather StatementRNKWythe50 min
May 29, 3:54 PM EDTSpecial Weather StatementRNKFloyd66 min
May 29, 4:04 PM EDTSpecial Weather StatementRNKPulaski, City of Radford41 min
May 29, 4:50 PM EDTSpecial Weather StatementRNKBath40 min
May 29, 4:56 PM EDTSpecial Weather StatementRNKGiles49 min
May 29, 5:48 PM EDTSpecial Weather StatementRNKAlleghany, Botetourt, City of Covington42 min
May 29, 6:18 PM EDTSpecial Weather StatementRNKGiles42 min
May 29, 7:05 PM EDTSpecial Weather StatementRNKBedford25 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.